Alert archive / North Carolina / Wind Advisories in 2008
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Mar 7, 2008, 3:00 PM EST for 31 counties in North Carolina. It took effect at Mar 8, 2008, 9:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2008, 3:00 PM EST (20:00 UTC)
- In effect from
- Mar 8, 2008, 9:00 AM EST
- Expired
- Mar 8, 2008, 6:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KRAH 072004 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EST FRI MAR 7 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA SATURDAY... .A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA LATE TONIGHT AND SATURDAY MORNING...ASSOCIATED WITH AN INTENSIFYING LOW PRESSURE SYSTEM MOVING THROUGH THE CAROLINAS AND THE MID-ATLANTIC STATES. IN ADDITION TO GUSTY WINDS WITH SHOWERS AND ANY THUNDERSTORMS...WINDS WILL SHIFT TO THE SOUTHWEST AND WEST...GUSTING TO AROUND 45 MPH BY EARLY AFTERNOON. NCZ007>011-021>028-038>043-073>078-083>086-088-089-080345- /O.NEW.KRAH.WI.Y.0002.080308T1400Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 300 PM EST FRI MAR 7 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST SATURDAY. FREQUENT WIND GUSTS AROUND 45 MPH WILL OCCUR OVER CENTRAL NORTH CAROLINA MAINLY FROM LATE MORNING SATURDAY THROUGH THE AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA LATE TONIGHT AND SATURDAY MORNING...ASSOCIATED WITH AN INTENSIFYING LOW PRESSURE SYSTEM MOVING THROUGH THE CAROLINAS AND THE MID-ATLANTIC STATES. IN ADDITION TO GUSTY WINDS WITH SHOWERS AND ANY THUNDERSTORMS... WINDS WILL SHIFT TO THE SOUTHWEST AND WEST...GUSTING TO AROUND 45 MPH BY EARLY AFTERNOON. WEST WINDS WILL BEGIN TO DIMINISH QUICKLY TOWARD NIGHTFALL...BUT DURING THE LATE MORNING AND ESPECIALLY DURING THE AFTERNOON...WIND GUSTS WILL BE STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. THIS INCLUDES DOWNED TREE LIMBS AND EVEN A FEW DOWNED TREES...PARTICULARLY WHERE THE SOIL IS VERY WET DUE TO RECENT RAINS. IN ADDITION...WITH A WIND ADVISORY IN EFFECT...BE SURE TO SECURE ANY LOOSE...OUTDOOR OBJECTS THAT MAY BE BLOWN AROUND. WIND GUSTS TO 45 MPH CAN ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ DJF/JAO
6 follow-up statements
000 WWUS72 KRAH 080257 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 957 PM EST FRI MAR 7 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA SATURDAY... NCZ007>011-021>028-038>043-073>078-083>086-088-089-081100- /O.CON.KRAH.WI.Y.0002.080308T1400Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 955 PM EST FRI MAR 7 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM EST SATURDAY... .A STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK THROUGH THE WESTERN CAROLINAS OVERNIGHT... AND SWEEP A STRONG COLD FRONT THROUGH CENTRAL NORTH CAROLINA SATURDAY MORNING. INITIALLY STRONG GUSTY WINDS MAY ACCOMPANY ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT. THEN WINDS WILL SHIFT TO THE SOUTHWEST AND WEST BEHIND THE FRONT AND GUST TO AROUND 45 MPH FOR SEVERAL HOURS FROM LATE MORNING SATURDAY THROUGH THE SATURDAY AFTERNOON. THESE WIND GUSTS MAY BE STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE... INCLUDING DOWNED TREE LIMBS AND EVEN A FEW DOWNED TREES... PARTICULARLY WHERE THE SOIL IS VERY WET DUE TO RECENT RAINS. RESIDENTS SHOULD SECURE ANY LOOSE...OUTDOOR OBJECTS THAT MAY BE BLOWN AROUND. WIND GUSTS TO 45 MPH CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. $$ MWS
000 WWUS72 KRAH 080906 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 406 AM EST SAT MAR 8 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA TODAY... NCZ007>011-021>028-038>043-073>078-083>086-088-089-081715- /O.CON.KRAH.WI.Y.0002.080308T1400Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 406 AM EST SAT MAR 8 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. WINDS WILL SHIFT TO THE SOUTHWEST AND WEST... AND INCREASE IN STRENGTH BEHIND A COLD FRONT THIS MORNING INTO THE AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH... WITH GUSTS TO BETWEEN 40 AND 50 MPH ARE EXPECTED THIS AFTERNOON. THESE WINDS MAY BE STRONG ENOUGH TO BREAK TREE LIMBS OR DOWN SOME TREES. OUTDOOR OBJECTS THAT MAY BE BLOWN AROUND SHOULD BE SECURED. CAUTION IS ADVISED FOR THOSE WALKING OR DRIVING TODAY. BE ESPECIALLY CAUTIOUS AROUND TREES OR UNSECURED OBJECTS. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET THIS EVENING. $$ BADGETT
000 WWUS72 KRAH 081452 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 952 AM EST SAT MAR 8 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA TODAY... NCZ007>011-021>028-038>043-073>078-083>086-088-089-082300- /O.CON.KRAH.WI.Y.0002.000000T0000Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 952 AM EST SAT MAR 8 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THIS MORNING...WINDS HAVE SHIFTED TO THE SOUTHWEST ACROSS CENTRAL NORTH CAROLINA WITH SUSTAINED SPEEDS OF 20 TO 30 MPH AND GUSTS EXCEEDING 40 MPH. STRONG WINDS FROM THE SOUTHWEST AND WEST WILL CONTINUE BEHIND A COLD FRONT THROUGH THIS AFTERNOON WITH GUSTS TO BETWEEN 40 AND 50 MPH. THESE WINDS MAY BE STRONG ENOUGH TO BREAK TREE LIMBS OR UPROOT SOME TREES IN THE SOGGY SOILS FROM RECENT RAINFALL. OUTDOOR OBJECTS SHOULD BE SECURED. PEDESTRIANS SHOULD LOOK OUT FOR FALLING OR BLOWING OBJECTS. MOTORISTS OF HIGH PROFILE VEHICLES MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS BECAUSE OF THE STRONG WIND GUSTS. CAUTION IS ADVISED. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET THIS EVENING. $$ RFG
000 WWUS72 KRAH 081705 AAB NPWRAH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1205 PM EST SAT MAR 8 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA TODAY... NCZ007>011-021>028-038>043-073>078-083>086-088-089-082300- /O.CON.KRAH.WI.Y.0002.000000T0000Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1205 PM EST SAT MAR 8 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... WITH THE RUSH OF COLDER AIR FROM THE WEST...SUSTAINED WINDS HAVE REACHED 20 TO 30 MPH WITH GUSTS TO BETWEEN 40 AND 50 MPH. A MIDDAY REPORT FROM FAYETTEVILLE INDICATED A WIND GUST OF 53 MPH. THESE STRONG WINDS WILL CONTINUED THROUGH THE AFTERNOON OVER CENTRAL NORTH CAROLINA. THESE WINDS MAY BE STRONG ENOUGH TO BREAK TREE LIMBS OR UPROOT SOME TREES IN SOILS SATURATED BY RECENT RAINFALL. OUTDOOR OBJECTS SHOULD BE SECURED. PEDESTRIANS SHOULD LOOK OUT FOR FALLING OR BLOWING OBJECTS. MOTORISTS OF HIGH PROFILE VEHICLES MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS BECAUSE OF THE STRONG WIND GUSTS. CAUTION IS ADVISED. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET THIS EVENING. $$ RFG
000 WWUS72 KRAH 081759 AAC NPWRAH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1259 PM EST SAT MAR 8 2008 ...STRONG WINDS WILL AFFECT CENTRAL NORTH CAROLINA TODAY... NCZ007>011-021>028-038>043-073>078-083>086-088-089-082300- /O.CON.KRAH.WI.Y.0002.000000T0000Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1259 PM EST SAT MAR 8 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... WITH THE RUSH OF COLDER AIR FROM THE WEST...SUSTAINED WINDS HAVE REACHED 20 TO 30 MPH WITH GUSTS TO BETWEEN 40 AND 50 MPH. MIDDAY REPORTS FROM FAYETTEVILLE AND ROCKY MOUNT-WILSON AIRPORT INDICATED WIND GUSTS OF 53 MPH. THESE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON OVER CENTRAL NORTH CAROLINA. EMERGENCY OFFICIALS FROM THE VARIOUS COUNTIES HAVE REPORTED SEVERAL TREES BEING BLOWN DOWN AND NUMEROUS POWER OUTAGES. WINDS THIS AFTERNOON WILL CONTINUE TO BE STRONG ENOUGH TO BREAK TREE LIMBS OR TO BLOW DOWN TREES...IN SOME CASES ACROSS POWER LINES. OUTDOOR OBJECTS SHOULD BE SECURED. PEDESTRIANS SHOULD LOOK OUT FOR FALLING OR BLOWING OBJECTS. MOTORISTS OF HIGH PROFILE VEHICLES MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS BECAUSE OF THE STRONG WIND GUSTS. CAUTION IS ADVISED. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET THIS EVENING. $$ RFG
000 WWUS72 KRAH 082308 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 608 PM EST SAT MAR 8 2008 ...STRONG GUSTY WINDS HAVE SUBSIDED ACROSS CENTRAL NORTH CAROLINA... NCZ007>011-021>028-038>043-073>078-083>086-088-089-090015- /O.EXP.KRAH.WI.Y.0002.000000T0000Z-080308T2300Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 608 PM EST SAT MAR 8 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. THE STRONG WINDS THAT GUSTED TO BETWEEN 45 AND 55 MPH ACROSS CENTRAL NORTH CAROLINA EARLIER TODAY HAVE SUBSIDED. HOWEVER... SUSTAINED WINDS BETWEEN 10 AND 20 MPH... WITH GUSTS BETWEEN 20 AND 30 MPH WILL CONTINUE THROUGH ABOUT 8 PM. THE WIND WILL THEN CONTINUE TO GRADUALLY DIMINISH INTO THE 8 TO 15 MPH RANGE... WITH OCCASIONAL GUSTS TO NEAR 20 MPH OVERNIGHT. EMERGENCY OFFICIALS FROM COUNTIES THROUGHOUT CENTRAL NORTH CAROLINA HAVE REPORTED NUMEROUS TREES AND TREE LIMBS BLOWN DOWN... WITH NUMEROUS POWER OUTAGES ALSO REPORTED. CAUTION IS ADVISED TO MOTORISTS THIS EVENING... AS DEBRIS... INCLUDING LARGE TREE LIMBS ON AREA ROADWAYS... WILL BE DIFFICULT TO SEE AT NIGHT. $$ MWS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Mar 7, 1:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 7, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EST FRI MAR 7 2008 .SYNOPSIS... A STRENGTHENING STORM SYSTEM OVER THE DEEP SOUTH WILL MOVE NORTHEAST TOWARD NORTH CAROLINA THIS AFTERNOON AND TONIGHT...AND CROSS THE REGION SATURDAY. THIS WEATHER SYSTEM WILL BRING A RISK OF SEVERE THUNDERSTORMS TO THE REGION LATE TODAY THROUGH SATURDAY MORNING. VERY WINDY CONDITIONS ARE EXPECTED SATURDAY AFTERNOON. && .NEAR TERM /THROUGH TONIGHT/... AS OF 145 PM FRIDAY... CONVECTION ACROSS THE FL PENINSULA APPEARS TO BE DISRUPTING LOW LEVEL MOISTURE TRANSPORT AND INSTABILITY INTO CENTRAL NC. THIS IS BEGINNING TO HAVE RAMIFICATIONS ON POTENTIAL FOR SEVERE STORMS ACROSS CENTRAL NC LATE TONIGHT AND SATURDAY MORNING. LONGER CONVECTION MAINTAINS ITSELF TO OUR SOUTH...LONGER THE LOW LEVEL AIR MASS WILL REMAIN FAIRLY STABLE OVER VAST MAJORITY OF CENTRAL NC. AS INITIAL UPPER LEVEL WAVE EXITS REGION LATE TODAY/EARLY TONIGHT...SUBSIDENCE BEHIND THIS FEATURE WILL LIKELY PUT AN END TO THE WIDESPREAD RAIN WITH JUST SCATTERED SHOWERS (ISOLATED THUNDER?) EXPECTED THIS EVENING/OVERNIGHT. MAIN DYNAMICS ASSOCIATED WITH THE UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE FRONT BEGIN TO IMPINGE OVER AREA BETWEEN 09-12Z SATURDAY THEN MOVE EAST INTO THE COASTAL PLAIN 15-18Z. MAIN QUESTION NOW IS WHETHER THERE WILL BE ENOUGH MID/UPPER LEVEL MOISTURE AVAILABLE TO SUPPORT SUSTAIN DEEP CONVECTION. MOST MODELS HAVE BACKED OFF QUITE A BIT WITH AVAILABLE MOISTURE ALOFT WITH THE GFS BONE DRY ABOVE 5K-8K FT AFTER 09Z SAT. IF GFS VERIFIES...EXPECT NOTHING MORE THAN A BAND OF SHOWERS WITH SURFACE FRONT. WILL UPDATE HWO SHORTLY TO DIMINISH/FINE TUNE SEVERE WEATHER THREAT TONIGHT/OVERNIGHT INTO SATURDAY. WHILE TEMPS HAVE HELD IN THE 40S OVER THE NW HALF...TEMPS HAVE RISEN WELL INTO THE 50S OVER THE SE COUNTIES...INDICATIVE OF W-NW MOVEMENT OF COASTAL TROUGH. WILL NEED TO WATCH CONVECTIVE ELEMENTS IN VICINITY OF THIS FEATURE AS UPPER LEVEL WAVE LIFTS NE ACROSS REGION LATE THIS AFTERNOON. TEMPS WILL CONTINUE TO REBOUND ACROSS THE SE HALF NEXT FEW HOURS. AT THIS TIME...EXPECT TEMPS IN THE TRIAD TO HOLD STEADY AND SLOWLY RISE THROUGH 00-02Z THEN REBOUND INTO THE LOW/MID 50S UNTIL FROPA AFT 12Z SAT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... AS OF 215 AM FRIDAY... FOR TONIGHT AND SATURDAY MORNING...THE FORECAST BECOMES EVEN MORE PROBLEMATIC AS THE MAIN SURFACE LOW IS EXPECTED TO DEEPEN OVER THE SOUTHERN APPALACHIANS OVERNIGHT...AND MOVE NE ACROSS WESTERN NC INTO VA SATURDAY. AT FIRST GLANCE...MODELS SUGGEST A POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK FOR SC/NC/VA. THE MID LEVEL TROUGH DEEPENS AND BECOMES NEGATIVELY TILTED AS IT APPROACHES NC FROM THE TN VALLEY... AS A STRONG MID LEVEL WIND MAX OF 120+ KT ROTATES AROUND THE BASE OF THE TROUGH AND OVERHEAD OF CENTRAL NC. 12 HOUR H5 HEIGHT FALLS OF 180-240 METERS OCCUR... WHICH WOULD RESULT IN VERY STRONG VERTICAL LIFT. LOW LEVEL WIND SHEAR FORECAST PROFILES BECOME VERY ALARMING WITH 80-90KT SURFACE TO 6KM... AS THE SURFACE LOW DEEPENS OVER WESTERN NC... TRACKING INTO VA...FOLLOWED BY THE STRONG COLD FRONTAL PASSAGE. THE ONLY INHIBITING FACTORS THAT MAY PREVENT A MAJOR SEVERE OUTBREAK APPEAR TO BE MARGINAL BOUNDARY LAYER MOISTURE AND INSTABILITY RETURN (I.E) WARM SECTOR RETURN FLOW. IF WE DO GET STRONG RETURN OF WARM MOIST AIR INTO THIS SYSTEM IN THE LOWER LEVELS... IT WILL BE A VERY ACTIVE LATE FRIDAY NIGHT AND SATURDAY MORNING. AT THE VERY LEAST... A STRONG LINE OF CONVECTION WITH THE POTENTIAL FOR SOME DAMAGING WINDS WILL ACCOMPANY THE COLD FRONT SATURDAY MORNING. STAY TUNED ON UPDATES ON THIS POTENTIAL SEVERE WEATHER EVENT DURING THE DAY AND TONIGHT. A SLIGHT RISK OF SEVERE FOR TONIGHT AND SATURDAY MORNING WILL BE MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK. IT MAY NEED TO BE UPGRADED IN LATER SHIFTS... DEPENDING ON AMOUNT OF RETURN WARM UNSTABLE AIR LATER TONIGHT... BEFORE THE STRONG COLD FRONT PASSES SATURDAY MORNING. SENSIBLE WEATHER TONIGHT WILL BE FOR THE STEADY RAIN TO SHIFT NORTH INTO VA WITH THE LEAD WAVE THIS EVENING. STEADY TEMPS NW (IN THE DAMMING REGION)... BEFORE RISING LATER TONIGHT. SLOWING RISING TEMPS EXPECTED OVERNIGHT ELSEWHERE. TEMPS BY DAYBREAK SATURDAY SHOULD RANGE FROM THE LOWER 50S NW TO LOWER 60S SE. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATE TONIGHT... PUNCTUATED BY A POTENTIAL SQUALL LINE ASSOCIATED WITH THE MAIN SURFACE FRONT AS IT ACCELERATES EAST OFF THE MOUNTAINS ACROSS CENTRAL NC SATURDAY MORNING. IN ADDITION TO THE SEVERE THREAT ALONG AND AHEAD OF THE FRONT SATURDAY MORNING... WE ARE CONCERNED WITH A GRADIENT WIND EVENT SATURDAY AFTERNOON. STRONG HEIGHT RISES ON THE BACK SIDE OF THE MID LEVEL SYSTEM WILL COMBINE WITH A VERY TIGHT SURFACE PRESSURE GRADIENT TO PRODUCE WESTERLY WINDS OF 20-30 MPH WITH POTENTIAL GUSTS TO BETWEEN 40 AND 50 MPH. A WIND ADVISORY MAY BE NEEDED FOR SATURDAY AFTERNOON IN LATER FORECASTS. SENSIBLE WEATHER SATURDAY SHOULD BE WINDY CLEARING WEATHER IN THE AFTERNOON. TEMPS WILL BE MILD TO START... BEFORE TURNING SHARPLY COLDER IN THE AFTERNOON FROM THE NW... AS THE CAA REALLY KICKS IN. SATURDAY NIGHT AND SUNDAY... THE STRONG WNW WINDS WILL GRADUALLY DIMINISH LATE SATURDAY NIGHT. THE SURFACE HIGH WILL BUILD NEAR ON SUNDAY FROM THE GULF COAST STATES ENSURING A RETURN TO TRANQUILITY. A DRY AIR MASS AND SUBSIDENCE IN THE COLUMN SHOULD KEEP MOSTLY CLEAR SKIES OVER THE AREA. BELOW NORMAL TEMPERATURES ARE EXPECTED WITH LOWS MID 20S TO LOWER 30S. HIGHS MAINLY LOWER TO MID 50S. -BADGETT && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 230 AM FRIDAY... MONDAY: THE LONG TERM PERIOD BEGINS WITH AN UPPER LEVEL WAVE DROPPING SOUTH THROUGH THE GREAT LAKES...SPINNING UP A WEAK CLIPPER-TYPE LOW OVER THE NORTHERN OHIO VALLEY AND SOUTHERN GREAT LAKES SUNDAY NIGHT. THIS LOW TRANSLATES ENE INTO NEW ENGLAND DURING THE DAY MONDAY...WITH A COLD FRONTAL PASSAGE ACROSS THE CAROLINAS MONDAY AFTERNOON. GIVEN A VERY DRY ATMOSPHERE AND BRISK WESTERLY DOWNSLOPE FLOW PRECEDING THE FRONT PER LATEST FORECAST SOUNDINGS...ANY PRECIP ASSOC/W THIS SYSTEM WILL REMAIN WELL TO THE NORTH IN THE NORTHERN MID-ATLANTIC...AND ALONG/WEST OF THE RIDGE-LINE IN VA/WV. FORECAST SOUNDINGS ARE SHOWING A FAIRLY DEEP MIXED LAYER MONDAY AFTERNOON...UP TO 800MB... WITH 30 KT FLOW AT THE TOP OF THE MIXED LAYER...AND 25 KT FLOW THROUGHOUT MOST OF THE MIXED LAYER. AS LONG AS THE GFS FCST SOUNDINGS ARE REASONABLY ACCURATE...WE SHOULD SEE 15-20 MPH SUSTAINED WESTERLY WINDS WITH GUSTS UP TO 30-35 MPH ON MONDAY AFTERNOON. WITH A DRY FRONTAL PASSAGE AND BRISK DOWNSLOPE FLOW... DEWPOINTS SHOULD CRASH INTO THE 20S MON AFTERNOON...AND POSSIBLY INTO THE TEENS. THIS WILL LEAD TO MINIMUM RH VALUES AT OR BELOW 25 PERCENT. THE COMBINATION OF GUSTY WINDS AND LOW RH VALUES WOULD POINT TO AN ENHANCED FIRE DANGER ON MONDAY...HOWEVER...WIDESPREAD PRECIP ACROSS THE AREA TODAY AND SATURDAY WILL LIKELY INCREASE FUEL MOISTURE LEVELS ENOUGH SO THAT THE FIRE WX THREAT IS MINIMAL. BELOW NORMAL THICKNESSES ON MONDAY SHOULD LEAD TO BELOW NORMAL HIGH TEMPS MONDAY...ALTHOUGH WITH BRISK DOWNSLOPE FLOW...TEMPS WILL LIKELY REACH A FEW DEGREES ABOVE WHAT THE THICKNESSES ALONE WOULD SUGGEST. WILL FORECAST HIGHS IN THE MID/UPPER 50S. LOW TEMPS MON NIGHT / TUE MORNING IN THE LOWER/MID 30S. TUESDAY THROUGH FRIDAY: THE GFS AND ECMWF DIFFER IN THE TIMING OF AN UPPER LEVEL WAVE TRAVERSING THE SOUTHERN CONUS DURING THIS PERIOD. THE GFS BRINGS UPPER LEVEL ENERGY THROUGH THE MIDWEST AND DEEP SOUTH TUE AFTERNOON...DEAMPLIFYING ALONG THE WAY...GENERATING A WEAK SFC LOW THAT MOVES EAST THROUGH THE NORTHERN GOMEX TUE AND WED. THE ECMWF STALLS THIS ENERGY IN THE DESERT SOUTHWEST ON TUE...NOT BRINGING IT ACROSS THE SOUTHERN CONUS UNTIL WED/THU...WITH A SIMILAR WEAK SFC LOW TRAVERSING THE NORTHERN GOMEX AND ACROSS THE FLORIDA PENINSULA. BOTH THE GFS/ECMWF DO AGREE ON ANOTHER CLIPPER-TYPE LOW PASSING WELL TO THE NORTH OF THE AREA TUE NIGHT AND WED MORNING...BUT THIS SYSTEM SHOULD BE WELL ENOUGH TO THE NORTH THAT THERE WILL BE NO NOTICEABLE EFFECT ON THE CAROLINAS. EITHER WAY...IT LOOKS LIKE A RATHER BENIGN WEATHER PATTERN APPEARS ON TAP FOR AT LEAST TUE/WED...WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPS FOR THIS TIME OF YEAR. LATER IN THE WEEK...BOTH THE GFS/ECMWF TAKE ENERGY THAT COMES ASHORE THE PACIFIC NW ON TUE...AND DIG IT SOUTHEAST THROUGH THE ROCKIES TOWARD THE SOUTHEAST CONUS BY THU NIGHT AND FRI MORNING... WITH A SFC LOW DEVELOPING EITHER IN THE TN VALLEY OR DEEP SOUTH...AND POSSIBLY ALONG THE SOUTHEAST COAST AS WELL (MILLER TYPE-B SETUP). THE GFS IS A BIT STRONGER THAN THE ECMWF WITH THE UPPER LEVEL WAVE AND STRENGTH OF THE DEVELOPING SFC LOW. AT THIS TIME...WILL SHOW A TREND OF INCREASING CLOUDS ON THURSDAY...WITH A SLIGHT CHANCE (20%) OF RAIN THU NIGHT. WILL GO CLOSE TO CLIMATOLOGY WITH TEMPS ON THU/FRI GIVEN THIS IS WELL OUT IN THE EXTENDED PERIOD AND TEMPS WILL HIGHLY DEPEND ON THE EXACT TRACK OF ANY DEVELOPING SFC LOW. -VINCENT && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 120 PM FRIDAY... IFR/LIFR CONDITIONS WIDESPREAD ACROSS CENTRAL NC AT 16Z AND DO NOT FORESEE MUCH IMPROVEMENT UNTIL LATE TODAY OR EARLY TONIGHT. AT THAT TIME...COASTAL TROUGH/PSEUDO WARM FRONT EXPECTED TO LIFT NW THROUGH THE COASTAL PLAIN AND SANDHILLS. THIS MAY TEMPORARILY CAUSE CEILINGS TO LIFT TO AROUND 1K-2K FT AT FAY. OTHERWISE MOST OTHER SIRES SHOULD MAINTAIN CEILING BELOW 1K FT WITH CEILINGS AOB 500 FT IN THE TRIAD. LOW LEVEL WIND SHEAR DEFINITE CONCERN THIS AFTERNOON ALONG AND AHEAD OF COASTAL TROUGH. WIND PROFILE DATA FROM COASTAL SC INDICATING 50-55KT WIND AT 3K FT. THESE WINDS WILL TRANSLATE NWD OVER OUR AREA THIS AFTERNOON. WITH NEAR SURFACE FLOW EXPECTED TO REMAIN E-NE AROUND 10KTS...LLWS CONDITIONS WILL EXIST. THIS CONDITION EXPECTED TO CONTINUE THROUGH THE PIEDMONT COUNTIES THIS EVENING.-WSS FOR 00Z SATURDAY-18Z SATURDAY...SUBSIDENCE IN WAKE OF EXITING INITIAL SYSTEM MAY PROVIDE A LULL IN THE PRECIP ACROSS CENTRAL NC TONIGHT. WHILE A FEW SHOWERS CANNOT BE RULED OUT...WIDESPREAD SHOWER ACTIVITY DOES NOT APPEAR LIKELY. EXPECT STRATUS TO REMAIN OVER THE REGION WITH BREEZY SLY FLOW. WINDS NEAR SURFACE 15-20KTS INCREASING TO 45KT 1K-2KFT ABOVE THE SURFACE. MODEL GUIDANCE HAS BACKED OFF ON THE AMOUNT OF AVAILABLE MOISTURE IN THE MID/UPPER LEVELS OF THE ATMOSPHERE...POSSIBLY CHOKING OFF POTENTIAL FOR DEEP/SEVERE CONVECTION ACROSS REGION OVERNIGHT INTO SATURDAY MORNING. MEANWHILE KINEMATICS STILL STRONG WITH LOW LEVEL JET OF 50-60KTS AND H3 JET OF 150+KT CROSSING REGION EARLY SATURDAY. IN ADDITION...CONVECTION OVER THE FL PENINSULA APPEARS TO BE DISRUPTING FLOW OF LOW LEVEL MOISTURE/INSTABILITY INTO REGION. WILL NEED THIS CONVECTION TO DISSIPATE BEFORE WE CAN TAP LOW LEVEL MOIST UNSTABLE AIR MASS RESIDING TO OUR S-SE. THUS...MAY NOT SEE MUCH CONVECTION ACROSS AREA UNTIL CLOSER TO DAYBREAK WHEN LOW LEVEL CONFLUENCE INCREASES AHEAD OF FRONTAL SYSTEM. IF MODELS CORRECT WITH DEPICTION OF MOISTURE ALOFT...CONVECTION MAY NOT OCCUR AT ALL OVER THE WESTERN PIEDMONT...POSSIBLY NOT ORGANIZING UNTIL THE COASTAL PLAIN. AFTER FRONTAL PASSAGE SATURDAY MORNING...EXPECT STRONG WESTERLY WINDS WITH SUSTAINED WINDS 20-25KTS AND GUSTS 40-45KTS. SKIES WILL CLEAR W-E LATE MORNING/EARLY AFTERNOON AS DRIER AIR OVERSPREADS INTO REGION. WINDS WILL SUBSIDE SATURDAY NIGHT. VFR CONDITIONS SUNDAY THROUGH WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...BADGETT LONG TERM...VINCENT AVIATION...WSS
Hazardous weather outlook, Mar 7, 2:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 217 PM EST FRI MAR 7 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 217 PM EST FRI MAR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE SOUTHEAST HALF OF CENTRAL NORTH CAROLINA. ANY THUNDERSTORMS THAT OCCUR LATE THIS AFTERNOON AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS BETWEEN 40 AND 50 MPH WITH ISOLATED GUSTS NEAR 60 MPH. AT THIS TIME...IT APPEARS THAT THE SEVERE WEATHER THREAT HAS DIMINISHED SOMEWHAT FOR LATE TONIGHT. WHILE THE WIND FIELD WILL BE FAVORABLE FOR SEVERE STORMS....THE AVAILABLE MOISTURE ALOFT IS NOW QUESTIONABLE. THIS MOISTURE IS NEEDED TO INITIATE AND SUSTAIN THE STORMS. IF THE AIR MASS IS TOO DRY ALOFT...ONLY ISOLATED SEVERE STORMS ARE EXPECTED AND MAINLY CONFINED TO THE SOUTHEAST AND EASTERN SECTIONS. THE TIME FOR THE STORMS TO DEVELOP WILL BE CLOSER TO DAYBREAK...MAINLY AFTER 3 OR 4 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT CROSSING THE REGION SATURDAY MORNING MAY BE ACCOMPANIED BY A FEW SEVERE STORMS. THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS UP TO 65 MPH. THE FRONT SHOULD EXIT THE COASTAL PLAIN COUNTIES EARLY SATURDAY AFTERNOON. STRONG WINDS BEHIND THE FRONT WILL GUSTS AS HIGH AS 40 TO 45 MPH. THESE WINDS IN COMBINATION WITH THE WET TOP SOIL MAY DOWN A FEW TREES...POSSIBLY LEADING TO SOME POWER OUTAGES. DRIVING MAY ALSO BE DIFFICULT AT TIMES...ESPECIALLY FOR OPERATORS OF HIGH PROFILE VEHICLES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD EARLY SATURDAY MORNING. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS TONIGHT.
Nearby
Wind Advisories in North Carolina, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.